I originally posted this on the Crohn's/Colitis board since there was no forum specifically for diverticulitis. One person helpfully recommended this forum. Here is what I said:
Normally I have no digestive problems. Monday night I woke up with sharp cramps. Tuesday things only got worse. I ended up in ER with all the usual treatments. They did a CT scan and said I had diverticulitis. What a nasty little surprise. They did an IV bag of Zosyn, sent me home finally with plenty of metronidazole (QID) and SulfaTrim (BID).
The intense abdominal pains have eased but now I feel like I have the "stomach flu" - just cramps, gurgling, nausea and watery stools every hour or so. Is this part of the improvement and healing from diverticulitis or is it part of the meds? (my nausea seems to be getting worse)
Yes, I'm eating low fiber foods for a few days as directed and yes, I'm eating yogurt twice a day. I just don't look forward to 8 more days of this. An encouraging word please?
Hi. I suffered multiple episodes of diverticulitis, last year. I am not a doc but the metronidazole ( Flagyl) is a heavy duty antibiotic. Some of the things you are describing could be from it. I would advice to stick out the med and see if it heals it. I am not familiar with sulfatrim. They usually combine Flagyl with either Cipro or Levaquin. I would also recommend seeing a good gi and see what he or she has to say. Hope this helps.
Thank you so much. I suspected it was the metro. And it seems like a bit of overkill to have 2 antibiotics going at once. I'd rather have the Cipro (took that when I had Campylobacter - probably from working with wildlife). Oh, and SulfaTrim is just another name for Spectra.
This is day 4 of meds and I'm supposed to go for 10 days. The nausea is nasty, the constant bitter taste in my mouth is gross but if I stay very still, I feel a bit better. So boring.
Not sure they'll send me to a GI doc since I never have GI problems (no reflux or IBS so common in older folks). Well, I'll hang in there and wait. Thank you again.
Hi. Yes, 2 antibiotics seems like over kill but they explained to me that it is necessary for treating diverticulitis. It has to do with killing the bacteria and treating the infection. I am not sure exactly if that is right, but I know that everyone I know who has had it, always is put on 2. The ones I mentioned are the ones I was tried on, also Augmentin but none helped. Only when I was in the hospital and put on IV meds did the inflamation (inflammation) go down enough for the surgery. I had a PICC line for awhile and would infuse Flagyl and Levaquin. Oh and the bitter taste in the mouth, definately Flagyl...makes drinking water hard as it tastes weird....Take care and God Bless.
You should see a GI doc to help you with the diverticulitis. After you're healed, he'll want to do a colonoscopy to see how many diverticula you have. The condition is from constipation, so he'll likely start you on MiraLax to keep you from getting constipated. He may advise you not to eat nuts or popcorn that can get caught in the pouches and lead to inflammation.
Never try to tough out symptoms of diverticulitis because if there is infection, it can rupture and the resulting peritonitis is life-threatening.
Again, thank you all for the input. I did touch base with a pharmacist to see if what I was feeling was in the "normal" range for symptoms. Ended up talking to an advice nurse and a doctor (they called me). I'm now on Cipro. The doctor was interested in having me come back in again for more IV but agreed to let me manage it for now.
Today I'm still a bit weak, achy and light-headed but the majority of the nausea has eased.
My typical diet is very high in fiber since I rarely eat meat, don't eat cheese because of the saltiness. I adore whole grains (Cheerios don't count in my mind) and veggies and most fruits. I use beans in a lot of things, even sandwiches. That's why this took me by surprise. I will be extra careful because I don't want a repeat of this.
I empathize with you all. Bowel pain is really rotten. Take care.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.